History: An 8 month old female baby was admitted with a one day history of lethargy. She had vomited several times. Her mother said she appeared "intoxicated".
Examination: The baby was obtunded but she was easily rousable and muscle tone was normal. Resp rate was 60/min. Pupils were normal. There was no evidence of dehydration. Abdomen was soft and nontender. BP was 112/62. Peripheral perfusion was clinically assessed as normal. Heart and chest examination was normal. Plantar response was normal.
Investigations: Na+ 135, K+ 4.2, Cl- 116, HCO3- 5.7, glucose 5.9 (All in mmol/l). Urinalysis: pH 5.0, negative for glucose and ketones. Calcium oxalate crystals were seen on urine microscopy
The alerting information in the history is the comment about the baby appearing "intoxicated": such a CNS sign suggests a toxin such as ethylene glycol or methanol as the cause. However, an ill baby is typically listness and one should not read to much into this comment. The finding of numerous calcium oxalate crystals suppports but is not diagnostic of ethylene glycol ingestion but as this is such a serious diagnosis, it should be aggressively pursued.
There is no evidence of hypoperfusion, hyperglycaemia or ketosis. Also there is no history given of any inherited metabolic disorder which could result in a lactic acidosis, renal tubular acidosis or an organic acidosis due to an inborn error of metabolism, but these are possibilities. This amount of reported vomiting would not result in alkalosis, and the baby is too old for infantile pyloric stenosis. Unfortunately, no urea or creatinine result, or an osmolar gap is provided.
A normal anion gap metabolic acidosis may be due to a GIT cause (e.g. diarrhoea), a renal cause (e.g. renal tubular acidosis), or infusion of certain solutions (e.g. ammonium chloride, excessive normal saline infusion).
There is no history or examination findings supporting a GIT cause. The urine pH is 5 which is appropriately low and so does not support a diagnosis of type 1 (or distal) renal tubular acidosis. The absence of hypokalaemia & the severity of the acidosis are also against the diagnosis of a type 2 renal tubular acidosis. There is no history of drug (eg acetazolamide) or toxin ingestion. There is no ketoacidosis. There have been no intravenous infusions.
The cause of the acidosis is not clear. None of the usual causes of a hyperchloraemic acidosis have been found, and the predominant sign in the history (lethargy or 'intoxication') has not been explained. The lethargy suggests a drug/toxin ingestion or a metabolic disorder.
This patient was worked up looking for an inherited metabolic defect. Most organic acidaemias present soon after birth. Analysis of plasma amino acids indicated a high glycine level. Chromatography of serum (searching for organic acids) detected a large glycolic acid peak. This strongly points to ethylene glycol ingestion as the diagnosis. Ethylene glycol inself is nontoxic but it is converted in the liver to toxic metabolites (such as glycolic acid) which are responsible for the acidosis. The distinctive calcium oxalate dihydrate crystals (distinctive folded envelope appearance) were found in the urine and this further supports the diagnosis, though such crystals are common in urine and so are supportive but not diagnostic.
Ethylene glycol ingestion typically causes a high anion gap acidosis so the predominantly hyperchloraemic acidosis in this case is unexplained. In some reported cases, the anion gap has not been elevated (Eder et al 1998, Soghoian 2009). One cause is the typical progression of the ingestion: firstly there is a high ethylene glycol level (and consequent CNS signs) but a normal anion gap (latent phase; no toxic acids yet produced), then as ethylene glycol is metabolised to glycolic, glyoxylic and oxalic acid, the anion gap rises and these toxic acids cause organ damage. As a severe acidosis was present in this case, a high anion gap was expected. In adults, concurrent ingestion of ethanol can delay metabolism of ethylene glycol and such patients can have a normal anion gap (Ammar and Heckerling 1996).
Typically the combination of an increased osmolar gap and an increased anion gap alerts the clinician to the possible presence of methanol or ethylene glycol toxicity. Simultaneous measurement of both gaps is useful in patients with metabolic acidsosis when the cause is obscure.
This is Case 2 reported in Saladino and Shannon (1991).